Thunderstorm Wind, Whitley
- When
- July 22, 5:38 PM EST
- Where
- Whitley County, South Whitley
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.083, -85.617
Power lines down. 1 power pole broken.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 22, 3:33 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 333 PM EST THU JUL 22 2004 .SHORT TERM... SHORTWAVE MOVING IN FROM THE WEST IS CURRENTLY GENERATING STORMS AND SOME HAVE BEEN SEVERE. THE COLD FRONT IS JUST TO OUR NORTH AND NORTHWEST. MODELS ARE SHOWING AS THIS FRONT PUSHES SOUTHEAST THIS EVENING AND TONIGHT THE SHORTWAVE WILL GET PUSHED SOUTH. MODELS ARENT AGREEING ON TIMING TOO WELL BUT ARE ON THE OVERALL SCENARIO. SO HAVE GONE WITH A HIGHER POP IN OUR SOUTHERN COUNTIES DROPPING OFF AS YOU GO NORTHWARD. THE ATMOSPHERE THIS AFTERNOON AND EVENING IS VERY SOUPY AND UNSTABLE. DEWPOINTS ARE 73 TO 77 WITH WARSAW AND COLDWATER COMING IN AT 81. LAPS CAPE VALUES ARE 3000+ ACROSS THE CWA. SO THE SEVERE THREAT WILL GO INTO THIS EVENING. THE MAIN CONCERN WITH THESE STORMS THIS EVENING WILL BE WIND DAMAGE. WIND FIELDS ARE NOT AS STRONG AS YESTERDAY BUT ARE STILL CAPABLE OF PRODUCING DAMAGING WINDS WITH SOME OF THESE STORMS. THE COLD FRONT WILL PUSH THROUGH LATE THIS EVENING/TONIGHT AND THEN TOMORROW WILL BE COOLER POST-FRONT. WINDS WILL BE NORTH TO NORTHEAST. LOWERED TOMORROWS HIGHS SOME TO THE LOWER 70S TO 75. LOCAL METHOD OF DETERMINING TEMPS IS INDICATING THAT RANGE AS ARE 850MB TEMPS OF 9 TO 11 CELSIUS COMPARED TO 19 TO 21 CELSIUS TODAY. && .LONG TERM...SATURDAY THROUGH THURSDAY... JUST A FEW CHANGES MADE TO GOING FORECAST. MODELS ARE IN DISAGREEMENT...ESPECIALLY AFTER MONDAY. GFS SUGGESTS UPPER LEVEL LOW TO FORM AND MEANDER OVER THE AREA MONDAY THRU THURSDAY. THUS WILL LEAVE MENTION OF THUNDER MONDAY NIGHT THROUGH WEDNESDAY. MODELS SUGGEST UPPER LOW WILL EXITS AREA ON THURSDAY SO WILL GO DRY. COOL AND DRY AIRMASS TO CONTINUE OVER THE AREA SATURDAY THROUGH MONDAY...THEN SOUTHWEST FLOW AHEAD OF THE AFORE MENTIONED UPPER LOW WILL SPREAD WARMER AND MORE MOIST AIR OVER AREA THE REST OF THE WEEK. && .AVIATION... SCATTERED CUMULUS CLOUDS OVER THE AREA EARLY AFTERNOON IN ADVANCE OF AN APPROACHING COLD FRONT. SOLID LINE OF THUNDERSTORMS ASSOCIATED WITH THE FRONT CURRENTLY OVER NORTHERN IL HEADED EWD. EXPECT LINE OF CONVECTION INTO THE KSBN AREA ARND 20Z AND KFWA ARND 22Z. ONLY A FEW HOURS OF RAIN AND MVRF/IFR CONDITIONS...THEN IMPROVING TO VFR OVERNIGHT. POSSIBILITY OF FOG EARLY AM...BUT WITH 10 KT WINDS OVERNIGHT...THINK VSBYS WL REMAIN VFR. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 457 AM EST THU JUL 22 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-231000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 457 AM EST THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON UNTIL MIDNIGHT. THE BETTER CHANCE OF STORMS IS ALONG AND SOUTH OF ROUTE 30. WHILE THERE MAY BE AN ISOLATED DAMAGING WIND GUST OR LARGE HAIL EVENT...MAINLY SOUTHWEST OF A KNOX TO WARSAW TO MARION LINE THIS EVENING...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. ANY STORM MAY PRODUCE TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAUSING LOCALIZED PONDING OF WATER ON ROADS. ALSO...THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX VALUES 95 TO 100 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT TO TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... THERE IS A CHANCE FOR SPOTTER ACTIVATION LATE THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The Northern Indiana radar (KIWX), 31 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power lines down. 1 power pole broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411927.